Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 542, NWS Jackson, MS

August 4, 2023Clarke County, Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 4, 2023, 3:01 PM CDT for Clarke County, Jasper County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2023, 3:01 PM CDT (20:01 UTC)
Expired
Aug 4, 2023, 3:28 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, MS, Jasper County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 PM CDT, 23 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 3:50 PM CDT, 23 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
350 PM CDT Thu Aug 3 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 348 PM CDT Thu Aug 3 2023

Tonight and Friday: Mid afternoon regional radars and satellite
imagery showed a band of storms over our northeast most zones that
extended east into Alabama. This activity will continue to sag
south through the afternoon into early evening before dissipating.
No severe storms are anticipated in our CWA. Otherwise, hot and
humid conditions will be the main focus through Friday as our CWA
remains on the eastern periphery of a stout mid level ridge. This
ridge will begin shifting back to the west tonight and Friday.
This will allow another disturbance topping the ridge this
afternoon to drop over our eastern zones Friday. This disturbance
is expected to help develop storms tonight that may spread into
our northeast most zones prior to noon Friday. This activity is
expected to spread over the eastern half of the CWA during the
afternoon. A few of the storms may become severe and produce
damaging wind gusts. It's possible that the convection may occur
early enough to mitigate the excessive heat concerns for Friday
but for now the Excessive Heat Warning will remain in effect
through the weekend for most of our CWA while east Mississippi
remains in a Heat Advisory. /22/

Friday night through next week:

The main thing to watch for in this portion of the forecast will be
the ridge over the south central/southwestern US over the weekend
and into next week. This 595dam ridge will shift a bit westward this
weekend and allow for higher rain chances to move into our eastern
CWA. Expect the daily afternoon convection on Saturday and Sunday
then. Despite the rain chances, the excessive heat will continue
throughout the weekend. The rain may temporarily alleviate the heat
but the humidity after the rain ends will keep heat indices a
concern. Also, temps will climb quickly each morning and will likely
peak before any convection moves in.  For these reasons, the heat
advisory and excessive heat warnings will persist.

A mid-level low over the Northern Plains will begin evolving into an
open trough as it shifts eastward into the Upper Midwest and then
deepens as it moves east of the ridging and into the Great Lakes
region. The GFS and ECMWF differ in the strength of this trough with
the GFS keeping an open wave while the ECMWF attempts to develop a
closed low. The ECMWF definitely manages to develop a stronger
surface low than the GFS. Either way, they both bring a frontal
boundary into the CWA by Monday afternoon. Heights will fall and a
slight relief from the heat will result. Highs in the mid to upper
90s are expected on Monday and then upper 80s to mid 90s on Tuesday.
At this point, even mid 90s are a welcome sight after a week of
100s! The humidity will be higher at this time though as more
moisture moves into the region. PWs of 2-2.5in. will be possible.
This means that while the temps will be slightly cooler, the high
heat indices will remain. Tuesday looks to be the best chance for
skipping out on the need for a heat advisory. Beyond that though,
the high heat looks to ease back in towards the second half of next
week.

As for precip associated with the front on Monday, scattered storms
throughout the area are expected to develop in the afternoon. The
best chances for widespread rain will come on Tuesday and Wednesday
though as the frontal boundary washes out and mid-level northwest
flow brings some MCS-type systems into our region. Interestingly,
both the deterministic GFS and ECMWF allude to this even though
we're still several days out. Timing and coverage will be refined in
future forecasts. /10/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Aug 3 2023

VFR conditions and a light sw wind wl prevail through the TAF
period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78 101  77 100 /   0  20  10  30
Meridian      76  98  75  99 /  10  40  20  40
Vicksburg     79 101  78 101 /  10  10  10  20
Hattiesburg   78 101  77  99 /   0  20  20  40
Natchez       78 100  77  99 /   0   0   0  10
Greenville    80 100  77  99 /  10  10  10  20
Greenwood     79  99  77  99 /  10  20  20  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT Friday for MSZ018-019-
     025>029-032>038-040>045-047>051-053>056-059>065-072>074.

     Heat Advisory until 8 PM CDT Friday for MSZ030-031-039-046-052-
     057-058-066.

LA...Excessive Heat Warning until 8 PM CDT Friday for LAZ007>009-015-
     016-023>026.

AR...Excessive Heat Warning until 8 PM CDT Friday for ARZ074-075.

&&

22/10/22
Hazardous weather outlook, Aug 3, 3:18 PM CDT, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
318 PM CDT Thu Aug 3 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043-
047>049-053>055-059>065-072>074-042030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-
Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
Lamar-Forrest-
318 PM CDT Thu Aug 3 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Extreme
TIMING...Friday

Friday, extreme heat stress will continue with peak heat index
values as high as 110 to 120 degrees. Heat stroke and heat
exhaustion will be likely with prolonged outdoor activity.

(https://www.weather.gov/images/jan/graphicast/ 1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be possible with prolonged outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/ 1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ028>033-037>039-044>046-050>052-057-058-066-042030-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-
Clarke-Jones-
318 PM CDT Thu Aug 3 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

DANGEROUS HEAT
THREAT...Significant
TIMING...Friday

Friday, isolated severe thunderstorms are possible mainly during
the afternoon. Some thunderstorms could produce damaging wind
gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)

Friday, extreme heat stress will continue with peak heat index
values around 110 degrees. Heat stroke and heat exhaustion will
be likely with prolonged outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ025>027-036-042030-
Leflore-Grenada-Carroll-Holmes-
318 PM CDT Thu Aug 3 2023

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

DANGEROUS HEAT
THREAT...Extreme
TIMING...Friday

Friday, isolated severe thunderstorms are possible mainly during
the afternoon. Some thunderstorms could produce damaging wind
gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)

Friday, extreme heat stress will continue with peak heat index
values as high as 110 to 120 degrees. Heat stroke and heat
exhaustion will be likely with prolonged outdoor activity.

(https://www.weather.gov/images/jan/graphicast/ 1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ056-042030-
Smith-
318 PM CDT Thu Aug 3 2023

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Significant
TIMING...Friday

Friday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

0

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:00 PM CDTSpecial Weather StatementJANChoctaw, Clay, Lowndes, Noxubee, Oktibbeha, Webster and 1 more75 min
Aug 4, 12:56 PM CDTSpecial Weather StatementJANAttala, Holmes, Humphreys, Leake, Madison, Scott and 1 more79 min
Aug 4, 1:17 PM CDTSpecial Weather StatementJANKemper, Neshoba58 min
Aug 4, 2:00 PM CDTSpecial Weather StatementJANLauderdale, Newton45 min
Aug 4, 2:51 PM CDTSpecial Weather StatementJANClarke39 min
Aug 4, 2:58 PM CDTHeat AdvisoryJANChoctaw, Clarke, Clay, Grenada, Jasper, Jones and 10 more24 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.